Hail, Crawford
- When
- April 29, 6:21 AM CST
- Where
- Crawford County, 0.88 mi NE of Cherokee
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.360, -94.810
Quarter sized hail was reported.
Thunderstorms developed over far southeastern Kansas before moving into Missouri. As storm developed and strengthened over the same locations, localized flooding occurred with some large hail reported in the strongest storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Thunderstorms developed over far southeastern Kansas before moving into Missouri. As storm developed and strengthened over the same locations, localized flooding occurred with some large hail reported in the strongest storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 29, 5:56 AM CST, 25 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Springfield MO
656 AM CDT Tue Apr 29 2025
.KEY MESSAGES...
- Slight Risk (2 out of 5) for strong to severe thunderstorms
this morning into the early afternoon. Primary hazards are
damaging wind gusts and large hail.
- Flood Watch in effect from 7 AM Today through 7 AM Thursday
with a Slight (2 of 4) to locally Moderate (3 of 4) Risk for
excessive rainfall. Multiple rounds of showers and
thunderstorms will result in widespread amounts of 1 to 3
inches, with localized amounts up to 4 to 6 inches.
- Shower and thunderstorm chances continue during the day
Thursday. Therefore, any lingering flood impacts may continue
for areas receiving more heavy rainfall.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 238 AM CDT Tue Apr 29 2025
As a cold front to our northwest continues its trek east,
current radar imagery shows strong thunderstorms moving towards
west-central and central Missouri focused along the front.
Satellite imagery shows a low-level moisture plume riding along
the southern periphery of a low-level jet spread from southwest
Missouri all the way to Quebec, with the moisture plume feeding
directly into the convergent flow along the front.
Though our west-central and central Missouri counties will be
clipped by some strong thunderstorms associated with the
existing line near Kansas City early this morning, the highest
risk for severe thunderstorms will be further south. The
storms moving into central Missouri are quickly running out of
instability to feed off of, and though instability has also
decreased slowly through the overnight hours further south,
there is still 1500-200 J/kg of MUCAPE available for the
anticipated development in central Kansas and northeast Oklahoma
to work with.
Evolution through the day today will look like this: morning
convection in central Missouri will decrease in intensity and
coverage as it moves further east. The decaying remains of these
storms will organize with a stronger cluster of developing
storms in south-central Kansas and northeast Oklahoma early
this morning (6-9 AM). The storms in Kansas and Oklahoma will
move more due east as they develop along the still-
southeastward- progressing cold front. This segment of storms
will be where our highest severe weather threat for the day
comes from, both in space and time. The severe risk for storms
will exit our south- central Missouri counties in the early
afternoon (12-2 PM).
Hazards associated with these strong to severe storms would
include hail to the size of quarters (more likely in elevated
storms that can sustain behind the front) and damaging wind
gusts 60-70 mph associated with embedded supercell-like
structures within the line, in addition to heavy rainfall and
associated localized flash flooding (see more below).
Front-parallel winds aloft will help support the formation of a
forward-propagating MCS, which will really work over the
morning environment and propel the cold front through our area.
The midday passage of the cold front will help to contain the
buildup of instability behind the front, with 00Z HREF mean
MUCAPE this afternoon remaining largely below 1000 J/kg besides
a small corridor near the central MO/AR border. However, more
recent runs of CAMs are showing considerably less, remaining
below 500 J/kg. This will work against the formation of
potential post-frontal elevated supercells, keeping development
behind the cold front through the day more akin to trailing
stratiform rain, with potential breaks/gaps in coverage between
"rounds" of development. However, if areas of instability can
recover sufficiently behind the MCS, some stronger storms could
be possible. As the day progresses and overnight into Wednesday,
severe weather becomes less and less likely.
Flood Watch goes into effect at 7 AM this morning through 7 AM
Thursday. Aforementioned parallel winds aloft will increase
training thunderstorm potential, where rainfall rates could
reach 1-2"/hr despite a fast storm motion and relatively low
residence time of the deepest convection. 1 hour flash flood
guidance is around 2.5" along the I-49 corridor, decreasing to
1-1.5" into the higher terrain of the eastern Ozarks.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 238 AM CDT Tue Apr 29 2025
Models continue to come closer into agreement on rainfall
totals, though location of the heaviest precipitation axis is
still not well agreed upon. Storm total rainfall amounts have
decreased slightly for Tuesday - Thursday due to the decrease in
model spread. We now anticipate widespread rainfall totals in
the 1-3" range, with localized amounts in the 4-6" range. As
mentioned above, much of the rainfall will come in short bursts,
which will increase the associated flash flooding potential,
especially in flashy basins.
Rainfall will continue through Thursday in several rounds, with
breaks in precipitation likely between some rounds. Despite some
short respites from rain, recovery time will be minimal with the
repeated development and movement of storms into the area from
our southwest on Wednesday into Thursday. With the heaviest
precip axis shifting south, confidence in widespread flash
flooding is decreasing relative to previous forecasts, but
confidence in localized areas of flash flooding and river
flooding remains high, especially in the flood-prone areas of
far southwest Missouri.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 641 AM CDT Tue Apr 29 2025
Strong thunderstorms are congealing into a line along the
southern extent of a cold front in southeast Kansas to start
the TAF period off, which will kick off a wet period with
intermittently degraded flight conditions. Rain will continue
behind the leading edge of thunderstorms, perhaps with brief
breaks between showers but with rain generally prevailing
through the day. Winds will shift dramatically behind the front,
shifting from south-southwesterly to northerly for the
afternoon before becoming southerly again this evening.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Thursday morning for KSZ073-097-101.
MO...Flood Watch through Thursday morning for MOZ055>058-066>071-
077>083-088>098-101>106.
&&
SHORT TERM...Camden
LONG TERM...Camden
AVIATION...CamdenHazardous Weather Outlook National Weather Service Springfield MO 505 AM CDT Tue Apr 29 2025 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 505 AM CDT Tue Apr 29 2025 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Marginal tornado risk. Slight hail risk. Slight thunderstorm wind damage risk. Elevated lightning risk. Elevated excessive rainfall risk DISCUSSION... Strong to severe thunderstorms are expected to move into the area this morning, with severe thunderstorm hazards primarily being hail up quarters and damaging wind gusts up to 60 to 70 mph. There is a low potential for additional thunderstorm development behind the cold front this afternoon, and if afternoon thunderstorms are able to form, supercells with all hazards (primarily large hail) could be expected. Heavy rainfall with the day's thunderstorms will elevate river and flash flood risks in southwest Missouri. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Several rounds of showers and thunderstorms will bring additional rainfall to the region through Thursday. Breaks between rounds will be short, which will limit recovery and sustain concerns for river and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning into this afternoon for southwest Missouri and portions of far southeast Kansas. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Camden
Special Weather Statement
National Weather Service Springfield MO
358 AM CDT Tue Apr 29 2025
MOZ055-056-290945-
Benton MO-Morgan MO-
358 AM CDT Tue Apr 29 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BENTON AND NORTHERN
MORGAN COUNTIES THROUGH 445 AM CDT...
At 358 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 9 miles north of Smithton
to 6 miles south of Sedalia to near Windsor. Movement was east at 55
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cole Camp, Mora, Florence, Ionia, Syracuse, Brandon, Stover,
Crockerville, and Versailles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3868 9284 3860 9284 3843 9263 3845 9351
3847 9352 3851 9351 3851 9330 3854 9329
3853 9307 3869 9306
TIME...MOT...LOC 0858Z 271DEG 50KT 3881 9314 3862 9327 3848 9349
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PerezSpecial Weather Statement
National Weather Service Springfield MO
702 AM CDT Tue Apr 29 2025
KSZ097-101-291245-
Cherokee KS-Crawford KS-
702 AM CDT Tue Apr 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CHEROKEE AND CRAWFORD
COUNTIES THROUGH 745 AM CDT...
At 702 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mccune, or 12 miles northeast of Oswego, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Franklin, Frontenac, Beulah, Girard, Pittsburg, Croweburg, Yale,
Carona, West Mineral, Farlington, Brazilton, Mccune, Sherman,
Mulberry, Cherokee, Opolis, Greenbush, Roseland, Chicopee, and Ringo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southeastern Kansas.
&&
LAT...LON 3754 9509 3768 9486 3767 9462 3727 9462
3721 9508 3738 9507 3739 9509
TIME...MOT...LOC 1202Z 221DEG 29KT 3732 9500
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WiseThe Springfield radar (KSGF), 125 km away, was scanning. The volume nearest the first event began at 12:23 UTC.
2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported.
A large tree was blown onto a home causing minor to moderate damage.
Heavy rainfall caused some significant cropland flooding between Highway 171 and East 510th Road. This also impacted low water areas along Highway 69 with water reported on the road.
Quarter sized hail was reported.
City fire departments responded to several reported stranded and flooded vehicles in high water with in city limits.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248256, 1248259, 1248315, 1248257, 1248317.